A 58-year-old patient with a history of intravenous use of denosumab was referred to the department of oral and maxillofacial surgery with inadequate recovery after a series of extractions. During physical and radiological examination, several sites of exposed necrotic bone with purulent discharge were seen, and the maxilla appeared fractured at the level of Le Fort 1. Treatment consisted of intravenous administration of antibiotics with consecutive sequestrectomy of the maxilla under general anaesthesia. While Medication Related Osteonecrosis of the Jaw (MRONJ) is most commonly seen in patients treated with bisphosphonates, in the past decade, it has become apparent that other types of medication, most notably denosumab, can cause comparable disorders. Treatment of MRONJ strongly depends on the stage the disease is in. In patients with a history of denosumab or bisphosphonate use (administered either intravenously or orally in combination with corticosteroids), abnormal radiological findings, or developing osteonecrosis, referral to a department of oral and maxillofacial surgery is recommended.
J. de Lange
|Publicatiedatum||7 december 2018|
|Editie||Ned Tijdschr Tandheelkd - Jaargang 125 - editie 12 - december 2018; 653-657|